Alert archive / New Mexico / Special Weather Statements in 2021
Special Weather Statement, NWS Albuquerque, NM
NWS Albuquerque, NM issued this special weather statement at May 22, 2021, 1:20 PM MDT for Torrance County, New Mexico. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 22, 2021, 1:20 PM MDT (19:20 UTC)
- Expired
- May 22, 2021, 1:45 PM MDT
- In force
- 25 min
- Issued by
- NWS Albuquerque, NM
County Torrance County, NM
The radar
The Holloman AFB radar (KHDX), 137 km from the middle of the area, began a volume at 19:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 7.3 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2708 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 117 m²/s²
- 0-3 km storm-relative helicity
- 210 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
881 WWUS85 KABQ 221920 SPSABQ Special Weather Statement National Weather Service Albuquerque NM 120 PM MDT Sat May 22 2021 NMZ223-224-239-221945- Eastern Lincoln County-Central Highlands-South Central Highlands- 120 PM MDT Sat May 22 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL LINCOLN AND SOUTHEASTERN TORRANCE COUNTIES UNTIL 145 PM MDT... At 120 PM MDT, Doppler radar was tracking a strong thunderstorm 8 miles south of Corona, moving north at 40 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Corona and Cedarvale. && A Tornado Watch remains in effect until 900 PM MDT for central New Mexico. LAT...LON 3403 10548 3405 10569 3447 10573 3446 10533 TIME...MOT...LOC 1920Z 184DEG 33KT 3412 10558 $$ Shoemake
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this special weather statement went out at May 22, 1:02 PM MDT, 18 minutes earlier.
Area forecast discussion, May 22, 1:02 PM MDT, 18 minutes before
Area Forecast Discussion...UPDATED National Weather Service Albuquerque NM 102 PM MDT Sat May 22 2021 .UPDATE... A tornado watch has been issued for eastern New Mexico until 9 PM tonight. Convection initiating off of the east slopes of the Sangre de Cristo and Sacramento Mts late this morning is expected to intensify and expand in coverage throughout the afternoon. Dewpoints continue to range in the upper 50s to lower 60s, which in the presence of daytime heating will help to contribute to destabilization. Activity currently along the central mt chain should continue to develop with enough shear and CAPE to support supercellular structure with conditions for tornadic development favorable. 12 && .PREV DISCUSSION...1239 PM MDT Sat May 22 2021... .UPDATE... Extended the Wind Advisory for Albuquerque until midnight tonight based on the east and southeast canyon wind expected to develop as thunderstorm outflow pushes into the middle Rio Grande Valley this evening. 44 && .PREV DISCUSSION...1215 PM MDT Sat May 22 2021... .UPDATE... Expanded the Wind Advisory to Santa Fe, Farmington, and the Tusas mountains based on recent model trends. Thunderstorm outflows will be forced through gaps in the central mountain chain this evening keeping gusts up to 50 mph going until midnight below canyons opening into Albuquerque and Santa Fe from the east and southeast. The Wind Advisory for Albuquerque will need to be extended through the evening during our next NPW update. 44 && .AVIATION... 18Z TAF CYCLE Scattered to numerous showers and thunderstorms are expected today and tonight along and east of the central mountain chain, with scattered to isolated convection also expected over the northeast quarter of the state. Some thunderstorms may turn severe along and east of the central mountain chain this afternoon and evening with large hail, damaging wind, and the potential for a few tornadoes. Strong south winds will also develop this afternoon, especially along and west of the central mountain chain where gusts will approach 45 kt in many locations. Thunderstorm outflows are expected to push through gaps in the central mountain chain with east and southeast wind gusts up to 45kt at KSAF and KABQ through the evening. Tonight, as the thunderstorms gradually exit east of NM, they will leave low clouds in their wake east of the central mountain chain with MVFR and IFR conditions that should linger in many locations until mid morning Sunday. 44 && .PREV DISCUSSION...333 AM MDT Sat May 22 2021... .SYNOPSIS... Several rounds of severe weather is expected today through Monday across eastern New Mexico. Severe thunderstorm coverage will likely be greatest today, with storms impacting areas closer to the Texas border Sunday and Monday. All types of severe weather can be expected, including large hail, damaging wind gusts, heavy rain and even a tornado is possible. Meanwhile, western New Mexico will be extremely dry. Critical fire weather conditions are expected this afternoon and early evening from the middle Rio Grande Valley westward. Dry and breezy conditions are expected for the mid week period. Then, a potential backdoor cold front may replenish the moisture across eastern New Mexico Thursday night resulting in more storms for Friday. && .DISCUSSION... SHORT TERM...(TODAY THROUGH SUNDAY)... The closed low over the Great Basin is just spinning around and around as additional short waves rotate around it. The low will head northeast tonight and Sunday. There's plenty of moisture in the east with dewpoints in the 50s and 60s, compared to the 30s in the west. There is also plenty of instability in the east with Li's of -5C to -6C and surface based CAPE up to 1400 J/kg. There is some rotation forecast as well with helicity values up to 300 meters squared seconds squared in the northeast Highlands. Putting these all together and there is a pretty good chance of isolated severe thunderstorms this afternoon and evening in all of the east. Highs today will be much warmer and windy in the west, but cooler and breezy in the east. The convection will diminish tonight but not end in the east. Sunday will be drier overall with storms delegated to just the eastern plains. But once again, strong to severe storms will be possible. LONG TERM...(SUNDAY NIGHT THROUGH FRIDAY)... On Sunday evening, a few severe storms may continue near the Texas and Oklahoma borders, east of the dryline. Storms should eventually shift northeastward into Texas. Outflow from these storms combined with normal diurnal sloshing, will send the dryline back westward, not quite to the east slopes of the Central Mountain Chain. The moisture replenishment will be short-lived as the mid level dry slot continues to surge northeastward through the state overnight and daytime heating on Monday will result in much of the moisture getting mixed out. The exception will be across portions of east central and southeast NM where the dryline will remain in place, and yet another round of strong to severe storms may develop. Forcing overall will be less than over the weekend, and shear will be rather weak, at least until the LLJ kicks in toward sunset. Nonetheless, a few storms with damaging winds and hail are possible. The dryline will again slosh back westward Monday night, but dry southwest flow will return on Tuesday, mixing the dryline to the Texas border and thus limiting potential for any storms. Rather, breezy conditions will be the rule areawide. It should also be noted that while the east sees additional rounds of thunderstorms, western NM will be extremely dry. Excellent radiational cooling will allow minimum temps to drop well below normal for portions of western NM. Even places as far east as the Estancia Valley could see near freezing temperatures Monday night, if the moisture does not reach that far west. Dry southwest flow will remain in place on Wednesday, with some afternoon breezes likely. Thereafter, models are in disagreement regarding the timing of a backdoor cold front on Thursday, though models generally agree it will push through the plains by Thursday night. The moisture replenishment could set the stage for more thunderstorms on Friday. CHJ/34 && .FIRE WEATHER... ...RED FLAG WARNING IN EFFECT FOR THIS AFTERNOON AND EARLY EVENING FOR WESTERN AND PORTIONS OF CENTRAL NEW MEXICO DUE TO STRONG WINDS AND LOW HUMIDITY... It's another day of mixed weather conditions, with the west warm, windy and dry, while the east will have widespread showers and thunderstorms, and some will likely be severe anywhere in the eastern zones. Conditions in much of the west will be ideal for critical fire weather with warm, windy and very dry conditions. The Red Flag Warning will remain the same. Showers and thunderstorms will not go away tonight, although the threat of severe weather should diminish after midnight. Drier air will arrive from the west Sunday, thanks to a cold front sweeping across the state. It will be cooler in the west with less wind, while the east will be windy and warmer. Critical fire conditions could be reached for a couple of hours around Clines Corners in the afternoon. It does not look like widespread critical fire weather conditions. The eastern plains will be the only area to get any showers and storms Sunday afternoon, with a few strong to severe storms possible. Next week will be mostly free of critical fire condtions. A drying trend is forecast for Monday through Thursday. Thunderstorms may return to the east Friday and Saturday. CHJ && .ABQ WATCHES/WARNINGS/ADVISORIES... Red Flag Warning until 8 PM MDT this evening for the following zones... NMZ101-105-106-109. Wind Advisory until 7 PM MDT this evening for the following zones... NMZ201>208-210-211-216-217-220-221-241. Wind Advisory until midnight MDT tonight for the following zones... NMZ219. Wind Advisory from 5 PM this afternoon to midnight MDT tonight for the following zones... NMZ218. &&
Hazardous weather outlook, May 22, 3:23 AM MDT, 9 hours 57 minutes before
Hazardous Weather Outlook National Weather Service Albuquerque NM 323 AM MDT Sat May 22 2021 NMZ201>241-231200- Northwest Plateau-Chuska Mountains-Far Northwest Highlands- Northwest Highlands-West Central Plateau-West Central Mountains- West Central Highlands-Southwest Mountains- San Francisco River Valley-Tusas Mountains Including Chama- Jemez Mountains-Glorieta Mesa Including Glorieta Pass- Northern Sangre de Cristo Mountains- Southern Sangre de Cristo Mountains- East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley- Espanola Valley-Santa Fe Metro Area- Middle Rio Grande Valley/Albuquerque Metro Area- Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood- Estancia Valley-Central Highlands-South Central Highlands- Upper Tularosa Valley-South Central Mountains- Johnson and Bartlett Mesas Including Raton Pass- Far Northeast Highlands-Northeast Highlands-Union County- Harding County-Eastern San Miguel County-Guadalupe County- Quay County-Curry County-Roosevelt County-De Baca County- Chaves County Plains-Eastern Lincoln County-Southwest Chaves County- San Agustin Plains and Adjacent Lowlands- 323 AM MDT Sat May 22 2021 This hazardous weather outlook is for portions of north and central New Mexico. .DAY ONE...Today and Tonight Strong to severe thunderstorms are expected this afternoon through tonight across the upper Rio Grande Valley and areas along and east of the Central Mountain Chain. Large hail, damaging wind gusts, and heavy rain are likely, however, a tornado cannot be ruled out. Burn scar flooding, particularly on the Ute Park burn scar, is also possible. Critical fire weather conditions are expected across all of western New Mexico and the middle Rio Grande Valley this afternoon and early evening. Southerly winds will gust near 50 mph while humidity values plummet below 15 percent. Areas of blowing dust are possible. .DAYS TWO THROUGH SEVEN...Sunday through Friday Strong to severe thunderstorms are also possible across far eastern New Mexico on Sunday and across portions of east central and southeast New Mexico on Monday. Large hail, damaging winds, and heavy rain are the main concerns. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report rainfall amounts and any severe weather through the National Weather Service Albuquerque web site at weather.gov/abq or by calling 1.888.386.7637. You can also submit storm reports and photos on our Facebook page or via Twitter using the hashtag nmwx. 34
In the hours before
Local storm report, May 22, 10:49 AM MDT, 2 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1049 AM MDT SAT MAY 22 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0740 PM HAIL 3 SW PORTALES 34.15N 103.38W
05/21/2021 M0.75 INCH ROOSEVELT NM COCORAHS
&&
EVENT NUMBER ABQ202102266
12Local storm report, May 22, 12:01 PM MDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1201 PM MDT SAT MAY 22 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0920 PM TSTM WND GST GRADY 34.82N 103.32W
05/09/2021 M84 MPH CURRY NM PUBLIC
SCHOOLNET OBSERVATION FROM GRADY SCHOOLS
REPORTED A PEAK WIND OF 84 MPH.
&&Special weather statement, May 22, 12:04 PM MDT, 1 hour 16 minutes before
Special Weather Statement National Weather Service Albuquerque NM 1204 PM MDT Sat May 22 2021 NMZ212-214-217-218-221830- Southern Sangre de Cristo Mountains-Espanola Valley-Santa Fe Metro Area-Glorieta Mesa Including Glorieta Pass- 1204 PM MDT Sat May 22 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SAN MIGUEL... NORTHEASTERN SANTA FE AND WESTERN MORA COUNTIES UNTIL 1230 PM MDT... At 1204 PM MDT, Doppler radar was tracking a strong thunderstorm near Canada De Los Alamos, or near Santa Fe, moving north at 35 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Santa Fe, Pojoaque, Eldorado At Santa Fe, Canada De Los Alamos, Nambe Lake, Nambe Pueblo, Hyde Memorial State Park, Rio En Medio in Santa Fe County, Tesuque and Pojoaque Pueblo. This includes the following highways... Interstate 25 between Mile Markers 280 and 296. Highway 285 between Mile Markers 289 and 290. PRECAUTIONARY/PREPAREDNESS ACTIONS... Accumulations of small hail on roads can create very slick and hazardous driving conditions. && LAT...LON 3550 10583 3558 10601 3597 10604 3593 10564 TIME...MOT...LOC 1804Z 191DEG 31KT 3562 10592 Shoemake
Local storm report, May 22, 12:42 PM MDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1242 PM MDT SAT MAY 22 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1205 PM HAIL 2 NE SANTA FE 35.70N 105.92W
05/22/2021 M1.00 INCH SANTA FE NM COCORAHS
ARTIST AND BISHOPS LODGE.
&&
EVENT NUMBER ABQ202102267
12Special weather statement, May 22, 1:19 PM MDT, 1 minute before
Special Weather Statement National Weather Service Albuquerque NM 119 PM MDT Sat May 22 2021 NMZ226-239-221945- Eastern Lincoln County-South Central Mountains- 119 PM MDT Sat May 22 2021 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LINCOLN COUNTY UNTIL 145 PM MDT... At 119 PM MDT, Doppler radar was tracking a strong thunderstorm near Fort Stanton, or 10 miles northeast of Ruidoso, moving north at 40 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Ruidoso, Capitan, Encinoso, Alto, Fort Stanton, Smokey Bear Historical Park, Nogal and Angus. This includes Highway 380 between Mile Markers 75 and 94. PRECAUTIONARY/PREPAREDNESS ACTIONS... Accumulations of small hail on roads can create very slick and hazardous driving conditions. && A Tornado Watch remains in effect until 900 PM MDT for central New Mexico. LAT...LON 3336 10550 3340 10571 3383 10574 3382 10527 TIME...MOT...LOC 1919Z 184DEG 33KT 3346 10559 Shoemake
Special weather statement, May 22, 1:20 PM MDT, 0 minutes before
Special Weather Statement National Weather Service Albuquerque NM 120 PM MDT Sat May 22 2021 NMZ223-224-239-221945- Eastern Lincoln County-Central Highlands-South Central Highlands- 120 PM MDT Sat May 22 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL LINCOLN AND SOUTHEASTERN TORRANCE COUNTIES UNTIL 145 PM MDT... At 120 PM MDT, Doppler radar was tracking a strong thunderstorm 8 miles south of Corona, moving north at 40 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Corona and Cedarvale. && A Tornado Watch remains in effect until 900 PM MDT for central New Mexico. LAT...LON 3403 10548 3405 10569 3447 10573 3446 10533 TIME...MOT...LOC 1920Z 184DEG 33KT 3412 10558 Shoemake
The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 21, 6:35 PM MDT | Special Weather Statement | ABQ | Quay | 25 min |
| May 21, 7:11 PM MDT | Wind Advisory | ABQ | Bernalillo, Catron, Cibola, Los Alamos, McKinley, Rio Arriba and 7 more | 29 hr |
| May 21, 7:15 PM MDT | Special Weather Statement | ABQ | Roosevelt | 30 min |
| May 21, 7:39 PM MDT | Special Weather Statement | ABQ | Curry | 36 min |
| May 21, 7:47 PM MDT | Severe Thunderstorm Warning | ABQ | Curry, Roosevelt | 28 min |
| May 21, 8:44 PM MDT | Severe Thunderstorm Warning | ABQ | Curry, Quay | 46 min |
| May 21, 9:08 PM MDT | Severe Thunderstorm Warning | ABQ | Harding, Quay, San Miguel | 52 min |
| May 21, 9:37 PM MDT | Severe Thunderstorm Warning | ABQ | Harding, Quay, Union | 53 min |
| May 21, 10:19 PM MDT | Severe Thunderstorm Warning | ABQ | Harding, Union | 15 min |
| May 22, 12:04 PM MDT | Special Weather Statement | ABQ | Santa Fe | 26 min |
| May 22, 12:30 PM MDT | Severe Thunderstorm Warning | ABQ | San Miguel, Santa Fe | 45 min |
| May 22, 1:09 PM MDT | Severe Thunderstorm Warning | ABQ | San Miguel, Santa Fe | 51 min |
| May 22, 1:19 PM MDT | Special Weather Statement | ABQ | Lincoln | 26 min |
| May 22, 1:41 PM MDT | Severe Thunderstorm Warning | ABQ | Lincoln | 49 min |
| May 22, 1:54 PM MDT | Severe Thunderstorm Warning | ABQ | Mora, Rio Arriba, San Miguel, Santa Fe | 51 min |
| May 22, 1:57 PM MDT | Tornado Warning | ABQ | Lincoln | 33 min |
| May 22, 2:19 PM MDT | Special Weather Statement | ABQ | San Juan | 26 min |
| May 22, 2:25 PM MDT | Severe Thunderstorm Warning | ABQ | Lincoln | 65 min |
| May 22, 2:45 PM MDT | Severe Thunderstorm Warning | ABQ | Colfax, Mora, San Miguel, Taos | 45 min |
| May 22, 2:52 PM MDT | Flash Flood Warning | ABQ | Colfax | 6 hr |
| May 22, 2:55 PM MDT | Special Weather Statement | ABQ | Colfax | 35 min |
| May 22, 3:01 PM MDT | Special Weather Statement | ABQ | 29 min | |
| May 22, 3:11 PM MDT | Tornado Warning | ABQ | Lincoln | 34 min |
| May 22, 3:23 PM MDT | Special Weather Statement | ABQ | Colfax | 37 min |
| May 22, 3:23 PM MDT | Severe Thunderstorm Warning | ABQ | Chaves, Lincoln | 67 min |
| May 22, 3:28 PM MDT | Severe Thunderstorm Warning | ABQ | Chaves, Lincoln | 47 min |
| May 22, 3:31 PM MDT | Fire Weather Watch | ABQ | 13 hr | |
| May 22, 3:31 PM MDT | Red Flag Warning | ABQ | 27 hr | |
| May 22, 3:32 PM MDT | Special Weather Statement | ABQ | Mora | 28 min |
| May 22, 3:34 PM MDT | Severe Thunderstorm Warning | ABQ | Los Alamos, Rio Arriba, Sandoval, Santa Fe | 41 min |
| May 22, 3:44 PM MDT | Severe Thunderstorm Warning | ABQ | Rio Arriba, Taos | 24 min |
| May 22, 3:46 PM MDT | Severe Thunderstorm Warning | ABQ | Lincoln | 29 min |
| May 22, 3:46 PM MDT | Severe Thunderstorm Warning | ABQ | Colfax, Mora | 44 min |
| May 22, 4:02 PM MDT | Severe Thunderstorm Warning | ABQ | Colfax, Mora, San Miguel, Taos | 43 min |
| May 22, 4:16 PM MDT | Severe Thunderstorm Warning | ABQ | Chaves, Lincoln | 44 min |
| May 22, 4:16 PM MDT | Severe Thunderstorm Warning | ABQ | Chaves, De Baca, Guadalupe, Lincoln | 44 min |
| May 22, 4:23 PM MDT | Severe Thunderstorm Warning | ABQ | Rio Arriba, Santa Fe, Taos | 41 min |
| May 22, 4:27 PM MDT | Special Weather Statement | ABQ | 33 min | |
| May 22, 4:30 PM MDT | Severe Thunderstorm Warning | ABQ | Colfax | 45 min |
| May 22, 4:33 PM MDT | Tornado Warning | ABQ | Chaves, De Baca, Lincoln | 27 min |
| May 22, 4:45 PM MDT | Severe Thunderstorm Warning | ABQ | Colfax, Mora | 30 min |
| May 22, 4:57 PM MDT | Severe Thunderstorm Warning | ABQ | Chaves, De Baca, Guadalupe, Lincoln | 22 min |
| May 22, 5:00 PM MDT | Severe Thunderstorm Warning | ABQ | Lincoln | 30 min |
| May 22, 5:02 PM MDT | Severe Thunderstorm Warning | ABQ | Chaves, Lincoln | 43 min |
| May 22, 5:12 PM MDT | Severe Thunderstorm Warning | ABQ | Colfax | 33 min |
| May 22, 5:15 PM MDT | Severe Thunderstorm Warning | ABQ | Colfax | 45 min |
| May 22, 5:16 PM MDT | Special Weather Statement | ABQ | Taos | 29 min |
| May 22, 5:21 PM MDT | Special Weather Statement | ABQ | 24 min | |
| May 22, 5:22 PM MDT | Special Weather Statement | ABQ | 38 min | |
| May 22, 5:29 PM MDT | Severe Thunderstorm Warning | ABQ | De Baca, Guadalupe, Lincoln | 46 min |
| May 22, 5:38 PM MDT | Severe Thunderstorm Warning | ABQ | Chaves, Roosevelt | 67 min |
| May 22, 5:52 PM MDT | Severe Thunderstorm Warning | ABQ | Colfax | 38 min |
| May 22, 5:53 PM MDT | Special Weather Statement | ABQ | Taos | 37 min |
Nearby
Special Weather Statements in New Mexico, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.